Health-System Edition: Letters: April 16, 2006

April 16, 2007

Don't forget to review inhaler use

Your Feb. 19 issue included the Clinical Twister "COPD leads to osteoporosis." Two pharmacist recommendations were presented regarding a 75-year-old ex-smoker alcoholic whose COPD exacerbations resulted in oral steroid therapy and a recent diagnosis of osteoporosis. The recommendations for this patient's care were well thought out and appropriate, but neither addressed the question: "Is this patient using his inhalers properly?"

Having watched many patients self-administer oral inhalers with less than ideal technique, I believe this could be a factor in some therapy failures. The outcome is not only a less-than-desired response, but frequently more medication is added to the patient's therapy. This increases the complexity of the drug regimen, its expense, opportunity for adverse effects, drug interactions, and additional noncompliance. For this patient, it would be appropriate to want to verify that he is using his inhalers correctly by watching him self-administer and to use the opportunity to provide instruction for improved technique, if indicated.

Mark Kana, R.Ph., M.S., CCP
Consultant Pharmacist
Flanders, N.J.
m.kana@att.net